Wyoming, 2004

High Wind in Wyoming, January 27, 2004

January 27, 2004 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 27, 2:39 AM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 27, 2:39 AM MST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
239 AM MST TUE JAN 27 2004

.TODAY THROUGH THURSDAY NIGHT...
TEMPS TODAY WILL BE A BIT OF A CHALLENGE WITH AREAS LIKE WORLAND NOW
DOWN TO 10 BELOW BUT TO THE WEST CODY IS BASKING IN THE UPPER 20S
WITH A BRISK WEST WIND. CENTRAL AND WESTERN BASINS SHOULD ONLY WARM
UP ABOUT 3 TO 5 DEGREES OVER WHAT THEY WERE MONDAY. TO COMPLICATE
MATTERS ANOTHER REINFORCEMENT OF ARCTIC AIR WILL BRUSH JOHNSON COUNTY
AFTER 21Z TODAY SO WILL KNOCK THOSE TEMPS DOWN A COUPLE OF DEGREES
OVER GUIDANCE THERE. WILL KEEP THE POPS LOW WITH THIS FRONT...
NOT MUCH MOISTURE WITH IT. WESTERLY GRADIENT WILL TIGHTEN TODAY WITH
SOUTHERN WIND CORRIDOR RESPONDING WITH GUSTS IN THE LOW 40S COMMON
INCLUDING CASPER WITH THESE WINDS CONTINUING INTO WEDNESDAY NIGHT. AS
FOR SNOW IN THE WEST...THE IDEA OF LIGHT AMOUNTS TODAY LOOKS GOOD
WITH INCREASING WEST NORTHWESTERLY PACIFIC UPSLOPE TRAJECTORY.
HOWEVER DO NOT SEE ANY SIGNIFICANT DYNAMICS UNTIL WEDNESDAY NIGHT.
WILL NOT ISSUE ANY HILITES FOR THE 4TH PERIOD. IN ADDITION...THE VORT
THAT THE GFS TRACKS SOUTHEAST ACROSS MT AND NE WY WED NT ALONG WITH
THE CORRESPONDING TROUGHINESS FARTHER SOUTH IS ONE OF MANY PIECES OF
UNORGANIZED ENERGY NOW SOUTH OF ALASKA AND AT THIS POINT IS NOTHING
YOU CAN SINK YOUR TEETH INTO YET. SO FOR NOW HAVE INCREASED SNOW
AMOUNTS TO REPRESENT BORDERLINE WINTER STORM WARNING AMOUNTS BUT WILL
LET DAY SHIFT LOOK AT ANOTHER RUN. AS FOR TEMPS WED/THU...JUST A
CONTINUED NEGLIGIBLE WARM UP IN THE BASINS/VALLEYS WITH HIGH TEMPS IN
THE LOW 40S IN MIXED AREAS TO THE LEE OF THE MTNS EAST OF THE
DIVIDE.

.FRIDAY THROUGH TUESDAY...
UPPER LEVEL TROUGH AXIS SHIFTS EAST OF AREA ON SATURDAY WITH A
NORTHWEST FLOW PERSISTING ACROSS WYOMING. AS BEST MOISTURE AND
UPPER LEVEL SUPPORT SHIFT EAST OF AREA...HAVE GRADUALLY DECREASED
POPS OVER THE WEEKEND. BRIEF RIDGING ON MONDAY FOR DRY CONDITIONS.
ANOTHER SYSTEM ADVERTISED TO AFFECT THE AREA AGAIN ON TUESDAY WITH
LOW POPS INTRODUCED...MAIN,LY FOR THE WEST. HAVE ADJUSTED TEMPS
DOWNWARD THROUGH PERIOD WITH COLD NORTHWEST FLOW. AS UPPER LEVEL
RIDGING BUILDS BY EARLY IN THE WEEK...MORNINGS WILL LIKELY START WELL
BELOW ZERO AGAIN FOR MANY OF THE BASINS WITH STRENGTHENING
INVERSIONS AND WEAK TEMPERATURE RECOVERY DURING DAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LIPSON/FRIEDERS
Hazardous weather outlook, Jan 27, 5:00 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST TUE JAN 27 2004

WYZ001>020-022>030-281200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP IN WESTERN WYOMING TODAY AS A WEST NORTHWEST FLOW
OFF THE PACIFIC REACHES THAT AREA. SEVERAL INCHES OF SNOW ARE LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNEASDAY THROUGH MONDAY

SNOW MAY INCREASE IN INTENSITY BY WEDNESDAY NIGHT OVER WESTERN
WYOMING WITH POSSIBLE ACCUMULATIONS OF 6 TO 12 INCHES. PERIODS OF
SNOW WILL LIKELY CONTINUE THROUGH FRIDAY IN WESTERN WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
January 27, 6:30 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380777.